What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 6, 1:43 PM EST, 1 hour 9 minutes earlier.
Area forecast discussion, Jun 6, 1:43 PM EST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
243 PM EDT Thu Jun 6 2019
.SYNOPSIS...
A cold front will move south tonight across the Virginias and
move into North Carolina Friday before stalling across the
southern Appalachians. This front, in addition to an area of low
pressure in the upper levels of the atmosphere over the Mid
Mississippi Valley will be the focus for unsettled weather
through the upcoming weekend.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of 243 PM EDT Thursday...
A cold front to our north along the Ohio River will move south
this afternoon and pass across the Virginias late tonight and into
North Carolina Friday. Outflow boundaries from Wednesday's
convection were across the region. There are many mechanisms to
create showers and thunderstorms this afternoon into tonight
including thermodynamic lift from the daytime heating,
convergence along surface boundaries, and orographic lift over
the mountains. Surface based CAPE values of 1500-2000 j/kg and
pwats around 1.25 to 1.50 inches are forecasted this afternoon
into this evening. This could result in some robust updrafts.
Shear profiles are expected to be relatively weak, wind fields
diminishing aloft, thus expecting convective mode to be pulse
storms which can still produce strong localized wind gusts and
heavy rains.
As the front sags south tonight, convergence along this boundary
will generate nocturnal showers and thunderstorms that will
persist into the day Friday. There is the potential for back-
building deep convection as the shallow north winds behind the
front encounter the opposing southwesterly winds aloft. This may
create very slow to near stationary movement of some of the
thunderstorms, yeilding localized excessive rainfall. Also added
areas of fog for tonight into Friday morning. Low temperatures
tonight will range from the upper 50s in the mountains to the
upper 60s in the piedmont.
A stacked upper low will slowly travel through the Mississippi
Valley into the Southeast, while high pressure wedges down into
the Appalachians. The deep moisture transport continues into
the region Friday with good isentropic lift over the wedge. The
highest QPF will fall across the southern portion of the
forecast areas. High temperatures on Friday will vary from the
upper 60s in the west to the upper 70s in the east.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 243 PM EDT Thursday...
A damp and gloomy weekend is ahead as a stalled frontal boundary
remains draped over Virginia and North Carolina, while high pressure
wedges southward along the eastern slopes of the Blue Ridge. An area
of low pressure slowly tracking eastward over the lower Mississippi
River Valley should continue to funnel moisture northward from the
Gulf of Mexico toward this stalled frontal boundary. Northeast flow
within the cool wedge should also aid in supplying additional marine
air. As a result, copious amounts of cloud cover and occasional
showers will persist through this period. Any chance of afternoon to
evening thunderstorms should be confined to far southwest Virginia
and northwest North Carolina where instability is not dampened by
the cool wedge. The only notable change for this part of the
forecast compared to previous renditions is the increasing of POPs
due to added confidence and continuity in the models.
&&
.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 1245 PM EDT Thursday...
Although high pressure should depart offshore and allow the cool
wedge to weaken over the CWA, remnant tropical moisture will linger
in place. By Monday afternoon, a cold front will arrive from the
Ohio River Valley to spark more showers and thunderstorms that
should persist into Tuesday. Meanwhile, the same area of low
pressure responsible for all the tropical moisture should ride
northward along the frontal boundary during Tuesday night into
Wednesday, which could slow the forward progress of the cold front.
Furthermore, uncertainty exists on how much the convection can
generate enough momentum to push the cold front forward. Given the
competing factors at work here, any hope of drier weather will have
to wait until the cold front can finally head offshore, but
confidence is too low to specify when that will exactly happen.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 147 PM EDT Thursday...
A cold front will slowly drop south this afternoon into
tonight. An upper level trough of low pressure was centered over
the southern Plains, with a deep plume of tropical moisture
emanating from the Gulf of Mexico into the Mid-Atlantic region.
Several surface boundaries remain across our area from
Wednesday's convection. These features will combine and produce
scattered to numerous showers and thunderstorms this afternoon
into Friday.
Cloud bases will be highly variable during the taf period
with convection and low clouds. The prevail condition outside of
convection for the mountains will be MVFR and VFR east of the
mountains. MVFR/IFR scattered showers and thunderstorms will
increase in coverage this afternoon and evening.
The surface cold front along the Ohio River this afternoon will
move south tonight into Friday. This will result in periods of
showers and thunderstorms tonight and Friday. Winds aloft are
weakening, so thundercell movement will slow with time. Areas of
fog will also develop late tonight into Friday morning. Winds
will be quite erratic near thunderstorms.
Confidence in Forecast Parameters... good.
Extended Aviation Discussion...
A stalled front/baroclinic zone lingering near or just south of
the area, combined with a slow moving area of low pressure
aloft through the TN Valley, and abundant moisture will result
in an extended period of unsettled weather - with sub- VFR
conditions likely in/near associated areas of showers/thunderstorms.
Periods of fog/low clouds will also persist into early next
week.
Overall, aviation conditions will be highly variable in both
time and space into/through the upcoming weekend into early next
week.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...KK/PM
NEAR TERM...KK
SHORT TERM...PW
LONG TERM...PW
AVIATION...KK/PM
Hazardous weather outlook, Jun 6, 1:56 PM EST, 56 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
256 PM EDT Thu Jun 6 2019
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-071900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
256 PM EDT Thu Jun 6 2019
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...This afternoon and tonight.
Strong to isolated severe pulse thunderstorms are possible this
afternoon and evening, favoring a localized strong wind gust threat.
Storms this evening and tonight may contain torrential downpours,
which may lead to flooding of poor drainage areas.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The combination of a stalled frontal boundary and abundant moisture
lingering across the area for several days will result in scattered
to numerous rounds of showers and thunderstorms this weekend and
into the upcoming week. As a result, flooding will be the main
weather hazard through the period.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 6, 12:22 PM EST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
122 PM EDT Thu Jun 6 2019
VAZ007-009-010-012-061815-
Tazewell-Bland-Wythe-Smyth-
122 PM EDT Thu Jun 6 2019
...A DEVELOPING AREA OF SHOWER AND THUNDERSTORMS WILL AFFECT
PORTIONS OF TAZEWELL...BLAND...WYTHE...AND SMYTH COUNTIES INTO MID
AFTERNOON...
At 115 PM EDT, radar indicated scattered to numerous showers and
thunderstorms with locally heavy rain developing over portions of
southwest Virginia - moving east at 20 mph.
In addition to locally heavy rain, winds of 30 to 40 mph and pea
sized hail are possible with some of the stronger storms.
Locations that may be impacted include...
Wytheville...
Marion...
Richlands...
and Tazewell.
Torrential rainfall is also occurring with some of the storms, and
may cause localized flooding. Please do not attempt to drive your
vehicle through flooded roadways!
LAT...LON 3720 8176 3724 8174 3720 8168 3721 8156
3726 8150 3727 8142 3734 8136 3726 8127
3682 8099 3680 8105 3677 8109 3676 8127
3670 8154 3666 8154 3664 8160 3667 8164
3679 8170 3693 8183 3696 8178 3715 8190
TIME...MOT...LOC 1715Z 122DEG 42KT 3737 8161 3659 8165
WERTSpecial weather statement, Jun 6, 1:33 PM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
233 PM EDT Thu Jun 6 2019
VAZ017-032-061900-
Patrick-Floyd-
233 PM EDT Thu Jun 6 2019
...A STRONG THUNDERSTORM WILL AFFECT PATRICK AND FLOYD COUNTIES...
Until 300 PM EDT.
At 232 PM EDT, a strong thunderstorm was located over Meadows Of Dan,
moving northeast at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Woolwine...
Rocky Knob Recreation Area...
Meadows Of Dan...
Mabry Mill...
and Buffalo Ridge.
LAT...LON 3670 8046 3675 8049 3684 8031 3671 8018
3668 8044
TIME...MOT...LOC 1832Z 242DEG 17KT 3673 8040
DSSpecial weather statement, Jun 6, 2:03 PM EST, 49 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
303 PM EDT Thu Jun 6 2019
VAZ032-043-061930-
Henry-Patrick-
303 PM EDT Thu Jun 6 2019
...A STRONG THUNDERSTORM WILL AFFECT HENRY AND PATRICK COUNTIES...
Until 330 PM EDT.
At 302 PM EDT, a strong thunderstorm was located near Sanville,
moving east at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Bassett...
Sanville...
Stanleytown...
Fairy Stone State Park...
and Philpott Dam.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3669 8017 3681 8016 3681 8006 3680 8004
3678 8003 3678 8001 3679 8003 3679 8001
3681 8001 3681 7995 3667 7995
TIME...MOT...LOC 1902Z 261DEG 14KT 3674 8011
DSSpecial weather statement, Jun 6, 2:07 PM EST, 45 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
307 PM EDT Thu Jun 6 2019
VAZ043-061930-
Henry-
307 PM EDT Thu Jun 6 2019
...A STRONG THUNDERSTORM WILL AFFECT HENRY COUNTY...
Until 330 PM EDT.
At 307 PM EDT, a strong thunderstorm was located over Horse Pasture,
moving east at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Horse Pasture.
This includes The following Locations The Martinsville Speedway and
Martinsville Airport.
LAT...LON 3656 8000 3663 8001 3664 7982 3655 7981
TIME...MOT...LOC 1907Z 261DEG 12KT 3660 7995
DS
Special weather statement, Jun 6, 2:19 PM EST, 33 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
319 PM EDT Thu Jun 6 2019
VAZ016-061945-
Carroll-
319 PM EDT Thu Jun 6 2019
...A STRONG THUNDERSTORM WILL AFFECT CARROLL COUNTY...
Until 345 PM EDT.
At 317 PM EDT, a strong thunderstorm was located over Fancy Gap,
moving east at 5 mph. This area includes the steep grade region of
Interstate-77 south of Fancy Gap to just north of the North Carolina
state line.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Fancy Gap.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3663 8080 3670 8079 3671 8066 3661 8067
TIME...MOT...LOC 1917Z 274DEG 5KT 3666 8073
DS
Special weather statement, Jun 6, 2:47 PM EST, 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
347 PM EDT Thu Jun 6 2019
VAZ043-062015-
Henry-
347 PM EDT Thu Jun 6 2019
...A STRONG THUNDERSTORM WILL AFFECT HENRY...
Until 415 PM EDT.
At 346 PM EDT, a strong thunderstorm was located near Horse Pasture,
moving east at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Horse Pasture.
This includes The following Locations The Martinsville Speedway and
Martinsville Airport.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3664 7993 3665 7974 3654 7978 3654 8002
TIME...MOT...LOC 1946Z 273DEG 7KT 3660 7991
DS